Alert archive / New York / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 79, NWS Binghamton, NY

August 29, 20184 counties in New York

NWS Binghamton, NY issued this severe thunderstorm warning at Aug 29, 2018, 10:31 PM EDT for 4 counties in New York. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 29, 2018, 10:31 PM EDT (02:31 UTC)
Expired
Aug 29, 2018, 11:19 PM EDT
In force
48 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Broome County, NY, Chenango County, NY, Delaware County, NY, Otsego County, NY

The radar

The Binghamton radar (KBGM), 55 km from the middle of the area, began a volume at 02:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 6:59 PM EDT, 3 hours 32 minutes earlier.

Area forecast discussion, Aug 29, 6:59 PM EDT, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
659 PM EDT Wed Aug 29 2018

.SYNOPSIS...
A passing cold front tonight, will bring cooler temperatures and
lower humidity, for the end of the week and the start of the
weekend. Showers and thunderstorms tonight, associated with the
frontal zone, will generally diminish in coverage Thursday and
Friday, as high pressure builds down from eastern Canada.

&&

.NEAR TERM /THROUGH THURSDAY/...
130 pm update... As expected, showers and thunderstorms are
forming over western/northern NY early this afternoon, tied to
lake convergence boundaries and an incoming surface trough.
Convection allowing models remain consistent in bringing
showers/storms across our CNY zones through early evening, with
a general diminishing trend in coverage/intensity towards/after
midnight.

ML CAPE and DCAPE of both 1000-1500 j/kg this afternoon, along
with effective shear of 30-35 kt across our northern zones,
suggest potential strong wind gusts. The main limiting factors
remain warm mid-level temperatures/poor lapse rates, as the best
short-wave support/height falls shift across Ontario and Quebec.
HRRR depictions also bring some locally heavy rain across parts
of CNY from about 23-02z this evening. We'll continue to
monitor, and have strong gusty wind and heavy downpour potential
mentioned in our gridded forecasts.

Since the actual cold front is not expected to come through
until the pre-dawn period, it will be another muggy night, with
lows only in the mid 60s-lower 70s.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
140 pm update... Overall, a quieter period is foreseen.

Above mentioned cold front will settle into the mid-Atlantic
region by later Thursday, before slowly returning northward and
washing out Friday. Any lingering showers/thunderstorms should
be relegated to our NEPA zones and Sullivan County NY, lessening
as the day wears on. It will also be cooler and noticeably less
humid, with highs in the 70s-lower 80s.

Thursday night looks mainly dry, under partly-mostly cloudy
skies, with lows by daybreak in the 50s-lower 60s.

Friday-Friday night, as surface high pressure shifts towards the
New England coast, a low-level southeast flow will set up,
transporting some moisture back towards CNY/NEPA. Since our
region will reside near the southern edge of the westerlies with
likely short-wave passages from time to time, we've introduced
widely separated showers/thunderstorms back into the forecast.
Temperatures will not be oppressive, with highs Friday in the
70s, and lows Friday night in the 60s.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
240 pm update...

Large dome of high pressure will build over the central eastern
seaboard this weekend and early next week. The nrn edge of the
ridge will set up somewhere across the sern Great Lakes into New
England. A series of short waves will ride ewd along the
periphery of the ridge during this time and interact with an
increasingly unstable air mass to produce showers and
thunderstorms. The most favorable area for convection will
likely be across the nrn tier of counties, but cannot be ruled
out anywhere at this point. The most favorable time for
precipitation is expected to be during the afternoon and evening
hours pretty much every day Saturday through Tuesday...during
peak heating when the boundary layer is most unstable.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
VFR conditions persist this evening with scattered showers and
isolated thunderstorms dropping conditions to IFR for brief
periods of time. Should continue to see the convection diminish
in intensity after the cold front passes later this evening.
Will likely see low clouds and fog with MVFR/Alternate Required
conditions developing after 06Z in the NYS terminals. Fog and
clouds lift after 14Z...with VFR conditions through 00Z Friday.

Light west winds around 5 kt or less tonight...becoming nw
around 5 to 10 kt Thursday afternoon.

Outlook...

Thursday night through Friday...Main VFR.

Friday night through Monday...Mainly VFR. May see restrictions
in showers and storms.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Heat Advisory until 8 PM EDT this evening for PAZ038>040-043-
     044-047-048-072.
NY...Heat Advisory until 8 PM EDT this evening for NYZ009-015>018-
     022>025-036-037-044>046-055>057-062.

&&

SYNOPSIS...MLJ
NEAR TERM...MLJ
SHORT TERM...MLJ
LONG TERM...BJT/DJP
AVIATION...BJT/RRM
Hazardous weather outlook, Aug 29, 3:04 AM EDT, 19 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
304 AM EDT Wed Aug 29 2018

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-300715-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
304 AM EDT Wed Aug 29 2018

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

A cold front will approach the region late this afternoon through the
early evening, with showers and thunderstorms likely. A few of the
storms could produce strong, gusty winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 29, 4:33 PM EDT, 5 hours 58 minutes before
Special Weather Statement
National Weather Service Binghamton NY
433 PM EDT WED AUG 29 2018

NYZ017-018-036-044-292115-
Onondaga NY-Cortland NY-Southern Cayuga NY-Madison NY-
433 PM EDT WED AUG 29 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...SOUTHWESTERN
MADISON...EAST CENTRAL CAYUGA...NORTHERN CORTLAND AND SOUTHEASTERN
ONONDAGA COUNTIES UNTIL 515 PM EDT...

At 431 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Marcellus to near Niles. Movement was east
at 30 mph.

Strong wind gusts will be possible with these storms.

Strong thunderstorms will be near...
  Otisco around 445 PM EDT.
  La Fayette around 450 PM EDT.
  Tully around 455 PM EDT.
  Pompey and Manlius around 500 PM EDT.
  Watervale around 505 PM EDT.
  Fabius around 510 PM EDT.
  Cazenovia and Nelson around 515 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4304 7559 4303 7555 4300 7555 4273 7574
      4273 7586 4272 7589 4271 7589 4277 7644
      4299 7628
TIME...MOT...LOC 2031Z 270DEG 26KT 4293 7627 4283 7634

TAC
Special weather statement, Aug 29, 6:34 PM EDT, 3 hours 57 minutes before
Special Weather Statement
National Weather Service Binghamton NY
634 PM EDT WED AUG 29 2018

NYZ022-292315-
Steuben NY-
634 PM EDT WED AUG 29 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...STEUBEN COUNTY UNTIL
715 PM EDT...

At 634 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Arkport to near Wellsville. Movement was
east at 35 mph.

Strong wind gusts will be possible with these storms.

Strong thunderstorms will be near...
  Arkport around 640 PM EDT.
  Hornell and South Dansville around 645 PM EDT.
  Howard and Greenwood around 655 PM EDT.
  Cohocton around 700 PM EDT.
  Troupsburg and Avoca around 705 PM EDT.
  Jasper and Kanona around 710 PM EDT.
  Bath and Urbana around 715 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4236 7774 4248 7772 4256 7715 4250 7715
      4251 7710 4229 7710 4200 7721 4200 7775
TIME...MOT...LOC 2234Z 265DEG 29KT 4241 7776 4207 7789

TAC
Special weather statement, Aug 29, 7:40 PM EDT, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Binghamton NY
740 PM EDT WED AUG 29 2018

NYZ022>025-300030-
Steuben NY-Chemung NY-Schuyler NY-Tompkins NY-
740 PM EDT WED AUG 29 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...SOUTHERN SCHUYLER...
CHEMUNG...SOUTHEASTERN STEUBEN AND SOUTHWESTERN TOMPKINS COUNTIES
UNTIL 830 PM EDT...

At 740 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sonora to near Addison. Movement was east
at 30 mph.

Strong wind gusts will be possible with these storms.

Strong thunderstorms will be near...
  Sonora around 745 PM EDT.
  Meads Creek and Erwins around 750 PM EDT.
  Lindley and Hornby around 755 PM EDT.
  Corning and Painted Post around 800 PM EDT.
  Caton and South Corning around 805 PM EDT.
  East Corning around 810 PM EDT.
  Big Flats and Watkins Glen around 815 PM EDT.
  Southport and Montour Falls around 820 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4238 7721 4244 7649 4200 7662 4200 7732
TIME...MOT...LOC 2340Z 271DEG 26KT 4232 7720 4207 7727

TAC

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 8:26 PM EDTAreal Flood AdvisoryBGMSteuben3 hr
Aug 29, 8:55 PM EDTSpecial Weather StatementBGMChemung, Tioga, Tompkins50 min
Aug 29, 9:34 PM EDTSevere Thunderstorm WarningBGMBroome, Chenango, Cortland, Delaware, Tioga, Tompkins56 min

Nearby

Severe Thunderstorm Warnings in New York, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.